Patric G. Shamoon, MD1, Muqaddim Salim, MD1, Derek Van Houzen, BS1, Jason Kaplan, MD1, Samarth Patel, MD2, Justin Bahoora, DO1 1McLaren Oakland, Pontiac, MI; 2Geisinger Medical Center, Danville, PA
Introduction: Neutropenic enterocolitis is a life threatening, necrotizing enterocolitis that occurs most often in individuals with mucosal injury by cytotoxic chemotherapy, profound neutropenia, and impaired host defense. This polymicrobial infection generally involves the cecum due to its distensibility and lack of vascularity in relation to the rest of the colon. We discuss a case of a patient with neutropenic enterocolitis that is undergoing chemotherapeutic treatment for stage IV Non-Hogdkins lymphoma.
Case Description/Methods: Patient is a 74-year-old female with diffuse large B-cell lymphoma, who presented initially complaining of left lower quadrant abdominal pain of one day duration, nausea, diarrhea, weakness, and lightheadedness. Patient had undergone her first round of aggressive R-CHOP chemotherapy 3 days prior to presenting with administration of pegfilgrastim, a bone marrow stimulant. Patient’s CBC was grossly abnormal, revealing a leukopenia of .18 K/mcl and an absolute neutrophil count of .01 K/mcl. Patient underwent CT scan of the abdomen and pelvis with contrast which showed inflammatory changes of the distal descending and sigmoid colon and small bowel most compatible with enterocolitis. Patient was admitted and begun immediately on empiric antibiotics and bowel rest. The patient’s blood counts were monitored closely, and the patient became profoundly anemic the following day, necessitating transfusion of two units of pRBCs. Patient’s blood counts eventually increased secondary to pegfilgrastim, and the patient’s abdominal symptoms abated. Repeat CT of the abdomen showed favorable response to treatment, with decrease in lymphadenopathy, tissue mass, and wall thickening of the stomach and ileum. The patient is now scheduled to undergo the next R-CHOP cycle at a 25% reduced dose as an outpatient.
Discussion: While the true incidence of neutropenic enterocolitis is unknown, one review suggested that an incidence of 5.6% in hospitalized hematological cancer patients and undergoing chemotherapy. The incidence is believed to be on the rise due to the increase use of cytotoxic chemotherapy and multiagent aggressive therapies. While the mortality rate of neutropenic enterocolitis is high at approximately 23-31% when treated, this is a great improvement from the mortality rate of 50-100% if left untreated. While rare, neutropenic enterocolitis should always be considered in immunosuppressed patients presenting with abdominal pain, particularly those undergoing cytotoxic chemotherapy.
Patric Shamoon indicated no relevant financial relationships.
Muqaddim Salim indicated no relevant financial relationships.
Derek Van Houzen indicated no relevant financial relationships.
Jason Kaplan indicated no relevant financial relationships.
Samarth Patel indicated no relevant financial relationships.
Justin Bahoora indicated no relevant financial relationships.
Patric G. Shamoon, MD1, Muqaddim Salim, MD1, Derek Van Houzen, BS1, Jason Kaplan, MD1, Samarth Patel, MD2, Justin Bahoora, DO1. P2332 - Neutropenic Enterocolitis – A Dangerous Potential Consequence of Chemotherapy, ACG 2021 Annual Scientific Meeting Abstracts. Las Vegas, Nevada: American College of Gastroenterology.